PPI and COVID-19
The authors of the most recent study, which was published in the European Journal of Gastroenterology and Hepatology, suggested that severe acute respiratory syndrome coronavirus-2 may escape the inactivation by gastric acid because of hypochlorhydria caused by proton pump inhibitors (PPIs), which could predispose the patients to severe COVID-19. After testing 295 hospitalized COVID-19 patients in Brooklyn, NY, the researchers found that mortality was 2.3 times higher among PPI users. The authors concluded that their results are similar to past studies, which showed that patients on PPI are at higher risk of all-cause mortality.
They further added that “PPI-exposure is independently associated with worse clinical outcomes, including mortality in COVID-19 patients, regardless of the presence of cardiovascular comorbidities…our findings are vital and provide a roadmap for future prospective studies to evaluate the effect of PPI use and outcomes in COVID-19.
Previously, a study published in July 2020 suggested that PPIs are tied to COVID-19 risk, although it produced some controversy.
PPIs and Skin Reactions
According to data published in the Journal of Cosmetic Dermatology, the use of PPIs can increase the risk for immunological adverse skin reactions, including contact hypersensitivity reactions and a form of lupus skin disease. More severe immunological reactions include Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). Case reports have implicated Pantroprazole, (sold under the brand name Protonix); omeprazole (brand names Prilosec and Losec among others), and lansoprazole (brand name Prevacid) in SJS while omeprazole and lansoprazole have been linked to the development of TEN.
Long-term use linked to other serious side effects
Regular PPI users tend to be less physically active, and have higher rates of hypertension and hypercholesterolemia. They are also more likely to use non-steroidal anti-inflammatory drugs and steroids versus non-PPI users. According to studies published in Physician’s Weekly, “PPI users had considerably higher rates of gastric or duodenal ulcer, gastroesophageal reflux disease and upper gastrointestinal tract bleeding.” Authors noted that PPI use could result in weight gain, metabolic syndrome, and chronic liver disease, which in turn can lead to type 2 diabetes risk. Further, overuse of PPIs are linked with bone fracture, renal disease, and dementia.
READ MORE PROTON PUMP INHIBITOR GASTRIC CANCER LEGAL NEWS
This study, involving 300,000 patients over several months, found that 65 percent of PPI users had an increased risk of developing bowel problems, mostly diarrhea. Dr. Haidry, one author of the study, said the problem lies with the reduction of acid in the stomach and bowel. 'We need some acid in the small bowel to kill off bacteria but prolonged PPI use means less acid, but also makes the small bowel more welcoming to bacteria, allowing it to grow rather than move through the digestive system,” he explained.
If you are a long-term PPI consumer, maybe it’s time to consider an alternative treatment for heartburn.